Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Des Moines, IA

April 4, 20235 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 4, 2023, 8:13 PM CDT for 5 counties in Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2023, 8:13 PM CDT (01:13 UTC)
Expired
Apr 4, 2023, 9:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 28 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:22 PM CDTFUNNEL CLOUD3 Ene Colfax, IAPOSSIBLE FUNNEL CLOUD LOOKING WEST.
Apr 4, 8:22 PM CDTHAIL 0.881 Nw Altoona, IA
Apr 4, 8:54 PM CDTHAIL 1Baxter, IA
Apr 4, 8:54 PM CDTHAIL 1.75Baxter, IAREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 677 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
677 m²/s²
0-3 km storm-relative helicity
837 m²/s²
Significant tornado parameter
0.0
Supercell composite
30.3

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KDMX 050113
SVRDMX
IAC099-127-153-169-181-050200-
/O.NEW.KDMX.SV.W.0041.230405T0113Z-230405T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
813 PM CDT Tue Apr 4 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  Southeastern Story County in central Iowa...
  Southwestern Marshall County in central Iowa...
  Northern Jasper County in central Iowa...
  North central Warren County in south central Iowa...

* Until 900 PM CDT.

* At 813 PM CDT, a severe thunderstorm was located over Iowa State
  Fairgrounds, or over Pleasant Hill, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bondurant around 820 PM CDT.
  Mitchellville around 825 PM CDT.
  Colfax and Valeria around 830 PM CDT.

Other locations in the path of this severe thunderstorm include
Mingo, Baxter, Rhodes and Melbourne.

This includes the following highways...
 Interstate 35 between mile markers 87 and 101.
 Interstate 80 between mile markers 133 and 165.
 Interstate 235 between mile markers 8 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for central and
south central Iowa.

&&

LAT...LON 4142 9357 4174 9371 4212 9325 4178 9284
TIME...MOT...LOC 0113Z 232DEG 45KT 4162 9353 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin
2 follow-up statements
967 
WWUS53 KDMX 050132
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
832 PM CDT Tue Apr 4 2023

IAC181-050141-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Warren IA-
832 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4151 9338 4182 9353 4212 9325 4178 9284
TIME...MOT...LOC 0131Z 228DEG 44KT 4172 9330 

$$

IAC099-127-153-169-050200-
/O.CON.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Polk IA-Story IA-Marshall IA-Jasper IA-
832 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL AND
NORTHERN JASPER COUNTIES...

At 831 PM CDT, a severe thunderstorm was located over Valeria, or 10
miles northeast of Altoona, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Baxter, Rhodes and Melbourne.

This includes Interstate 80 between mile markers 144 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9338 4182 9353 4212 9325 4178 9284
TIME...MOT...LOC 0131Z 228DEG 44KT 4172 9330 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin
756 
WWUS53 KDMX 050145
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
845 PM CDT Tue Apr 4 2023

IAC153-050154-
/O.CAN.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Polk IA-
845 PM CDT Tue Apr 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

LAT...LON 4156 9329 4189 9329 4201 9312 4178 9284
TIME...MOT...LOC 0144Z 232DEG 45KT 4182 9312 

$$

IAC099-127-169-050200-
/O.CON.KDMX.SV.W.0041.000000T0000Z-230405T0200Z/
Story IA-Marshall IA-Jasper IA-
845 PM CDT Tue Apr 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL AND NORTHERN JASPER
COUNTIES...

At 844 PM CDT, a severe thunderstorm was located over Baxter, or 9
miles northwest of Newton, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Newton, Colfax, Prairie City, Baxter, Melbourne, Rhodes, Mingo, Lambs
Grove and Prairie City Krohn Airport.

This includes Interstate 80 between mile markers 153 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 9329 4189 9329 4201 9312 4178 9284
TIME...MOT...LOC 0144Z 232DEG 45KT 4182 9312 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:28 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 4, 6:28 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
628 PM CDT Tue Apr 4 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Tuesday/
Issued at 222 PM CDT Tue Apr 4 2023

Key Messages:

- Significant severe thunderstorm threat this afternoon into
  tonight including possibility of destructive winds, very large
  hail, and tornadoes.
- Red Flag Warning far southwest through this evening.
- Breezy through Wednesday, then generally dry and quiet into
  early next week, excepting low rain chances around Sunday.

By far the most significant forecast concern is the severe
thunderstorm potential for this afternoon into tonight. A warm
front is lifting northward from southern into central Iowa at this
time, scouring out low clouds as it advances, with skies rapidly
clearing and temperatures shooting up 10-15 degrees as the
boundary moves through. Relative humidity will fall rapidly
thereafter, attended by gusty south southwesterly surface winds,
promoting a high fire danger in our far southwest where a Red Flag
Warning remains in effect.

A low pressure center over Kansas and Oklahoma will shoot quickly
northeastward over central Iowa this evening, with the triple
point orienting somewhere over west central Iowa by 00Z, the warm
front extending eastward, and a trailing cool front extending to
the south southwest. Initially an elevated mixed layer will keep
the warm sector south of the warm front capped this afternoon,
however, as temperatures warm and convective inhibitions erode,
explosive updraft development will become more likely in the late
afternoon and evening. There is uncertainty as to whether storms
will be able to form in the warm sector, south of the warm front,
roughly over the southeast half or so of Iowa, or if they do
develop what coverage will be achieved, but within that
environment any storms that do develop will be capable of all
modes of severe weather. There is a higher level of confidence in
storms exploding along the cool front and up toward the triple
point, from southwestern into western and central Iowa. Nearly all
high-resolution model output initiates convection in that area
around 21-22Z, or 23Z at the latest. Initially hodographs favor
discrete supercells with all modes of severe weather possible, but
should evolve into a QLCS scenario this evening and transition
into primarily a straight-line wind threat, but with hail and
tornadoes remaining possible. Finally, a secondary squall
line/QLCS initially forming near the Kansas/Missouri border region
this evening will rotate northeastward and likely impact our
southeastern counties later tonight, perhaps around midnight or
after, carrying similar severe weather hazards.

Once the low pressure center and cool front swing through tonight,
a fairly tight pressure gradient will promote persistent west
northwest breezes and gusts through the day Wednesday, however, at
this time speeds appear sub-advisory. High pressure will then move
in and bring lighter winds and quiet weather through Thursday
night. Thereafter, a generally weak ridging/zonal steering pattern
will promote mostly southerly low-level flow and warm and quiet
weather through the remainder of the forecast period, with the
exception being a weak shortwave impulse moving overhead that may
generate some low shower and thunderstorm chances around Sunday
or Sunday night.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 628 PM CDT Tue Apr 4 2023

Very low clouds, with IFR or lower ceilings, will persist at
MCW/FOD into tonight before gradually improving early Wed morning.
Thunderstorms likely to affect all terminals except FOD in the
next several hours with periods of low ceilings/visibilities and
potentially gusty winds and hail. Have includes VCTS and TEMPO
groups at these terminals but amendments will be likely. Storms
should exit the area by 06Z with MVFR conditions prevailing during
the day on Wed along with gusty westerly winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Apr 4, 2:54 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
254 PM CDT Tue Apr 4 2023

IAZ035>039-045>050-057>062-071>075-082>086-093>097-051300-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Adair-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-
Wapello-Ringgold-Decatur-Wayne-Appanoose-Davis-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are forecast at times from this afternoon into
tonight. All modes of severe weather will be possible including
damaging wind, large hail, and tornadoes.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon into tonight.

IAZ004>007-015>017-023>028-033-034-044-051300-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Crawford-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast at times this evening into
early tonight. A few storms could be strong to severe with gusty
winds, hail, and possibly an isolated tornado.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this evening.

IAZ070-081-092-051300-
Cass-Adams-Taylor-
254 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Red Flag Warning is in effect for the area for critical fire
weather conditions this afternoon and evening. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are forecast at times from this afternoon into
tonight. All modes of severe weather will be possible including
damaging wind, large hail, and tornadoes.

Wind gusts to near 35 mph are expected at times through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds are expected to continue through much of Wednesday
with gusts near 40 mph at times.

A few thunderstorms may be possible late Sunday. The probability
of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon into tonight.

Lee

In the hours before

Local storm report, Apr 4, 7:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 W INDIANOLA           41.35N 93.65W
04/04/2023  M2.50 INCH       WARREN             IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Apr 4, 7:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SULLY                   41.58N 92.84W
04/04/2023  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

JAZ
Local storm report, Apr 4, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             3 E ORIENT              41.20N 94.36W
04/04/2023  E0.88 INCH       ADAIR              IA   EMERGENCY MNGR

&&

KC
Local storm report, Apr 4, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             6 NNW MALCOM            41.80N 92.59W
04/04/2023  E1.00 INCH       POWESHIEK          IA   TRAINED SPOTTER

&&

JAZ
Local storm report, Apr 4, 8:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SSW BEDFORD           40.64N 94.75W
04/04/2023  U1.00 INCH       TAYLOR             IA   PUBLIC

            REPORT FROM MPING.

&&

JAZ
Local storm report, Apr 4, 8:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             3 NE DES MOINES         41.61N 93.57W
04/04/2023  E1.00 INCH       POLK               IA   PUBLIC

            REPORT FROM MPING.

&&

JAZ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:01 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Taylor, Union44 min
Apr 4, 7:24 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek, Tama66 min
Apr 4, 7:27 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Madison, Polk, Warren48 min
Apr 4, 7:42 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Madison, Ringgold, Taylor, Union63 min
Apr 4, 7:54 PM CDTTornado Warning Tornado observedDMXPoweshiek, Tama36 min
Apr 4, 8:48 PM CDTSevere Thunderstorm WarningDMXJasper, Madison, Marion, Polk, Warren42 min
Apr 4, 8:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Jasper, Marshall, Tama49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.